Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS JSJ

September 6, 2017

NWS JSJ issued this flash flood warning at Sep 6, 2017, 3:30 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 3:30 PM CDT (20:30 UTC)
Expired
Sep 6, 2017, 8:30 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 71 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

104 
WGCA52 TJSJ 062030
FFWSJU
PRC001-013-027-065-073-081-141-070130-
/O.NEW.TJSJ.FF.W.0043.170906T2030Z-170907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
430 PM AST WED SEP 6 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Lares Municipality in Puerto Rico...
  Camuy Municipality in Puerto Rico...
  Arecibo Municipality in Puerto Rico...
  Jayuya Municipality in Puerto Rico...
  Hatillo Municipality in Puerto Rico...
  Utuado Municipality in Puerto Rico...
  Adjuntas Municipality in Puerto Rico...

* Until 930 PM AST

* At 424 PM AST, Rainfall bands associated with Hurricane Irma has 
  reached central and north central Puerto Rico. Sharp rises along 
  rivers and streams across Utuado, Camuy and Arecibo has been 
  already observed. Flash flooding expected to begin shortly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1847 6674 1849 6664 1848 6659 1836 6658
      1832 6661 1829 6656 1824 6656 1817 6654
      1816 6666 1813 6668 1813 6672 1811 6673
      1813 6677 1813 6680 1817 6683 1819 6690
      1823 6691 1836 6689 1848 6690 1850 6680

$$

oms
1 follow-up statement
219 
WGCA72 TJSJ 070136
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
936 PM AST WED SEP 6 2017

PRC001-013-027-065-073-081-141-070141-
/O.EXP.TJSJ.FF.W.0043.000000T0000Z-170907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-Camuy PR-Arecibo PR-Jayuya PR-Hatillo PR-Utuado PR-
Adjuntas PR-
936 PM AST WED SEP 6 2017

...THE FLASH FLOOD WARNING FOR LARES...CAMUY...ARECIBO...JAYUYA...
HATILLO...UTUADO AND ADJUNTAS MUNICIPALITIES HAS EXPIRED...

The heavy rain has ended. However, ponding of water in low lying 
areas still possible. A flash flood watch still in effect. Rio 
Grande de Arecibo is running high at Utuado.

LAT...LON 1847 6674 1849 6664 1848 6659 1836 6658
      1832 6661 1829 6656 1824 6656 1817 6654
      1816 6666 1813 6668 1813 6672 1811 6673
      1813 6677 1813 6680 1817 6683 1819 6690
      1823 6691 1836 6689 1848 6690 1850 6680

$$

oms

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:25 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 6, 2:25 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
325 PM AST Wed Sep 6 2017

.SYNOPSIS...Category 5 Hurricane Irma dominates the weather
picture today and tomorrow. Outer rainbands from hurricane Jose
(1135 miles east of the lesser Antilles) will arrive on Saturday,
but hurricane Jose will pass north of Puerto Rico by some 400
miles. Tropical moisture in the wake of hurricane Jose will
continue to affect the area through mid-week next week.

&&

.SHORT TERM...Today through Friday...
Tropical and Hurricane force winds are expected across the U.S.
Virgin Islands and Puerto Rico including the islands of Culebra
and Vieques this afternoon and evening. The dangerous category 5
Hurricane Irma is moving just to the north of Saint Thomas and
expected to move to the west northwest at 16 mph per latest
bulletin. This is a dangerous hurricane moving across the area and
weather conditions will continue to deteriorate late this
afternoon across the islands of Culebra and Vieques and the
eastern part of Puerto Rico and rest of the region in the evening
and continuing through the overnight hours. Irma is expected to
continue to move west northwest overnight through Thursday across
the Atlantic waters and away from the area. This is a
catastrophic situation as category 5 Hurricane wind gusts could
affect some of the area, especially as rainbands associated with
Irma have direct impact. We urge all residents and visitors to
closely follow and monitor the San Juan National Weather Office
website for latest updates and information. Areas of rain in the
tail of hurricane Irma will continue into Friday in moderate
southeast flow at lower levels.

.LONG TERM...Saturday through Wednesday
Hurricane Jose will remain a little over 1300 miles east
southeast of hurricane Irma today through Saturday. Therefore,
after a brief dry slot separating the two crosses Puerto Rico and
the U.S. Virgin Islands Saturday morning, moisture and
circulation around hurricane Jose will begin to affect the area.
The first moisture band will cross through on Saturday, followed
by modest moisture and precipitable water values that remain
between 1.8 and 2.2 inches all next week. With this, some strong
convection is expected across western and interior Puerto Rico
each day beginning on Saturday with heavy rains and urban and
small stream flooding. Scattered showers would also be expected
over the U.S. Virgin Islands.

Hurricane Jose will pass east of Saint Thomas by about 330 miles
on Saturday by the current forecast track and north of Puerto Rico
Sunday night by about 420 miles.

Deep moisture will continue in the tropics and the tail of
hurricane Jose will cause this moisture to bulge northward as it
moves west, reaching Puerto Rico and the U.S. Virgin Islands by
Tuesday. Current models show hurricane Jose looping in the
Atlantic north of the area. High pressure over the Florida Strait
and Cuba will pull one of the moisture bands out of Jose back
over the local area on Thursday of next week. This will keep
Puerto Rico and the U.S. Virgin Islands relatively wet through the
period.

&&

.AVIATION...SHRA/TSRA expected to move across the area airports
as Hurricane Irma continues to closely move through the area. This
activity will bring SCT-BKN and OVC cigs/vsbys through the
forecast period. Therefore, MVFR and IFR conditions are expected
across the region with even lower flight category with stronger
SHRA/TSRA rain bands. Weather conditions are expected to improve
later tonight into Thursday as Irma moves to the northwest and
away from the local area based on latest projected track of the
National Hurricane Center.

&&

.MARINE...Seas are still rising over most of the Atlantic waters
due to hurricane Irma. Very dangerous conditions with wave heights
of 23 to 40 feet will be present in the vicinity of the
hurricane. Seas are expected to fall below 7 feet on Friday
afternoon for just a matter of hours until waves from hurricane
Jose arrive from the east southeast. Seas could rise to more than
12 feet by Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  90  79  90 / 100  90  50  50
STT  81  88  81  90 / 100  30  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Warning for Central Interior-Culebra-Eastern Interior-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Vieques-Western Interior.

     Flash Flood Watch through Friday afternoon for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Hurricane Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

     Flash Flood Watch through Friday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Hurricane Warning for Anegada Passage Southward to 17N-Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters OF Northwestern Puerto Rico out 10 NM-Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Northern
     USVI and Culebra out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

     Flash Flood Watch through Friday afternoon for Coastal Waters OF
     Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...OB/OM
LONG TERM....WS/FC

In the hours before

Local storm report, Sep 6, 3:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
428 PM AST WED SEP 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HURRICANE        3 NNW CAROLINA          18.45N 66.00W
09/06/2017                   CAROLINA           PR   ASOS

            SAN JUAN ASOS REPORTED A WIND SPEED OF 28 MPH WITH A GUST
            OF 41 MPH.

&&

BIRCHFIELD

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:12 AM CDTSpecial Marine WarningJSJ108 min
Sep 6, 9:00 AM CDTSpecial Marine WarningJSJ2 hr
Sep 6, 1:43 PM CDTSevere Thunderstorm WarningJSJ47 min
Sep 6, 1:44 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 1:55 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 2:16 PM CDTFlash Flood WarningJSJ9 hr
Sep 6, 2:23 PM CDTFlash Flood WarningJSJ8 hr
Sep 6, 2:38 PM CDTFlash Flood WarningJSJ5 hr
Sep 6, 6:44 PM CDTFlash Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.